Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 36, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 7, 2010, 7:52 AM CDT for Buchanan County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2010, 7:52 AM CDT (12:52 UTC)
- Expired
- Jul 7, 2010, 1:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:00 AM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jul 7, 3:00 AM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 AM CDT WED JUL 7 2010 .SYNOPSIS... SURFACE...SATELLITE AND RADAR TRENDS SHOW BROAD AREA OF UPPER LEVEL VORTICITY LOCATED OVER MISSOURI EXTENDING BACK INTO SOUTH PLAINS AND ARKANSAS. TRENDS SUPPORT COALESCENCE OF THIS ENERGY OVER FORECAST AREA AHEAD OF DIGGING PACIFIC NW UPPER TROUGH. THIS PUTS REGION IN FAVORABLE LOCATION FOR LOTS OF SHRA AND SOME TSRA WITH HEAVY RAIN RISK. ANALYSIS AT 2 AM SHOWS MOISTURE POOLING OVER FORECAST AREA WITH WEAK PRESSURE FALLS DEVELOPING FOR INCREASING SHRA/TSRA NEXT 6 PLUS HOURS. WEAK SHEAR AND FORCING SUPPORT PRECIPITATION EVENTS ON PAR WITH PAST COUPLE OF OVER UPPER MIDWEST. KEY IS MUCH OF AREA SHOULD BE IMPACTED WITH HIGH PW/S AOA 2 INCHES SUPPORTING LOCALLY HEAVY RAINS OF 1 TO 3+ INCHES. UPPER AIR ANALYSIS SUPPORTS FRONTAL PASSAGE EARLY THURSDAY BRINGING DRIER AND SLIGHTLY COOLER AIR INTO THIS WEEKEND. && .SHORT TERM...TODAY AND TONIGHT... CONCERN...SIGNIFICANT TO LOCALLY HEAVY RAINS INTO TONIGHT WITH RISK OF FLASH FLOODING FOR DAY SHIFT TO ASSESS. WEAK FORCING HARD TO DETECT MOST SUSCEPTIBLE AREA/S/. BEST CONCEPTUAL DIAGNOSIS IS LOCATIONS OVER CENTRAL 2/3 AREA +/- 50 MILES EITHER SIDE OF A FREEPORT TO IOWA CITY TO KEOSAUQUA LINE. TODAY...KEPT LIKELY POPS WITH ADDED HEAVY RAIN WORDING. APPEARS MAY SEE A BIT MORE STORMS BUT HIGH PW/S STILL SUGGESTS RAPID STRATIFICATION SO KEEPING MAINLY SHRA ATTM. MAX TEMPS WILL BE A CHALLENGE AGAIN WITH NEAR 80 TO UPPER 80S DEPENDING ON SUNSHINE. HAVE TRENDED TOWARD COOLEST FAR NW AND WARMEST SE. LOCAL TOOLS SUPPORT 1 TO 3 PLUS INCHES WITH RISK OF MODEST TRAINING THAT COULD ADD ISOLATED 4 PLUS INCH AMOUNTS. IF THIS FALLS ON AREAS ALREADY WET FROM PAST FEW DAYS RAINFALL...THEN FLASH FLOODING A ISSUE. RAINFALL RATES OF OVER 2 INCHES AN HOUR SHOULD OCCUR IN STORMS. THIS IS IMPORTANT ISSUE FOR DAY SHIFT TO TRY AND GET A BETTER HANDLE AS NOT ENOUGH SIGNALS TO GO WITH WATCH ATTM. PAST CASES SUGGEST BY MID DAY TRENDS SHOULD BE CONFIRMED WITH LESS UNCERTAINTY. AGAIN...TOO MOIST FOR A SEVERE THREAT...SOME GUSTY WINDS TO 35+ MPH POSSIBLE IN AFTERNOON WITH DECENT HEATING. TONIGHT...LOCAL TOOLS SUCH AS MCS GENERATION TOOL AND WARM ADVECTION WING TOOL SUGGEST MOST SIGNIFICANT CONVECTION AND HEAVY RAINFALL TO OCCUR ROUGHLY 22z THROUGH 08Z. THEN SLOW WEAKENING AS PRECIPITATION SLIDES EAST. KEPT LIKELY POPS DUE TO COVERAGE UNCERTAINTY WITH MINS 70 TO 72+ DEGREES AND MUGGY. ..NICHOLS.. .LONG TERM...THURSDAY THROUGH NEXT TUESDAY... COLD FRONT WILL BE MOVING THROUGH THE CWA ON THURSDAY SO WILL GRADUALLY WALK OUT THE SHOWERS AND STORMS ASSOCIATED WITH THE FRONT. FROPA SHOULD OCCUR IN EASTERN IOWA IN THE MORNING AND THE REMAINDER OF THE CWA EARLY AFTERNOON. NOT A FAVORABLE TIME FRAME FOR SEVERE WEATHER AND NOT EXPECTING ANY. HOWEVER WITH THE TROPICAL AIRMASS AHEAD OF THE FRONT AND UPPER TROUGH SWINGING INTO THE MIDWEST WE MAY HAVE TO DEAL WITH LOCALLY TORRENTIAL RAIN THAT MAY CAUSE FLASH FLOODING. WILL CONTINUE TO MONITOR THE SITUATION FOR THE POSSIBILITY OF NEEDING A FLASH FLOOD WATCH BUT NOT EXACTLY CLEAR ON HOW WIDESPREAD THE THREAT EXISTS OR HOW STRONG THE STORMS WILL BE IN THE MORNING. FOR NOW WILL JUST CONTINUE TO MONITOR THE MODEL TRENDS. FRIDAY THROUGH SATURDAY NIGHT...HIGH PRESSURE IN CONTROL WITH PLEASANTLY SUNNY WARM DAYS AND CLEAR COMFORTABLE NIGHTS. COOLEST NIGHT STILL APPEARS TO BE FRIDAY NIGHT INTO EARLY SATURDAY MORNING WITH IDEAL RADIATIONAL COOLING CONDITIONS. AIRMASS WILL BE DRIER WITH DEWPOINTS DIPPING INTO THE 50S SIMILAR TO WHAT IS CURRENTLY NOTED IN THE DAKOTAS. 850 MB TEMPERATURES SUPPORT MINS IN THE MID TO UPPER 50S ESPECIALLY IN OUR NORTHERN CWA. SUNDAY THROUGH TUESDAY AND BEYOND...ACTIVE PATTERN SETTING UP AS LA NINA GAINS STEAM AND POLAR JET STREAM DIPS FARTHER SOUTH INTO THE NORTHERN UNITED STATES. ZONAL FLOW DEVELOPING WILL ALLOW FOR SEVERAL SHARP UPPER TROUGHS AND DECENT COLD FRONTS...FOR JULY...TO MOVE ACROSS THE CORN BELT. EACH ONE OF THESE SYSTEMS MAY BRING A THREAT OF BOTH HEAVY RAINS AND SEVERE WEATHER. FAVORED TIME PERIODS FOR THESE EVENTS BASED ON ECM MODEL IS SUNDAY THROUGH MONDAY...AGAIN ABOUT TUESDAY...AND ALSO NEXT THURSDAY INTO FRIDAY. THE STRONGEST OF THE BUNCH IS THE ONE AT THE END OF NEXT WEEK. OF COURSE THE TIMING THIS FAR OUT MAY CHANGE SOMEWHAT. POPS WILL PROBABLY NEED TO BE RAISED FOR EACH OF THESE SYSTEMS. ..HAASE.. && .AVIATION... MAINLY VFR CONDITIONS WITH BKN-OVC CLOUDS MAINLY AOA 4K AGL UNTIL MID/LATE PM. OCNL MVFR CIGS OF 1-3K AGL IN RAIN THIS MORNING SOUTH OF I-80. PATCHY FOG WITH ISOLATED VSBYS AOB 1 MILE UNTIL 13Z. INCREASING COVERAGE OF SHRA AND TSRA BETWEEN 15Z AND 23Z. AFTER 23Z...SIGNIFICANT AREAS OF MVFR...ISOLATED IFR THROUGH 06Z TONIGHT WITH SHRA/TSRA. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE && NICHOLS/HAASE
Hazardous weather outlook, Jul 7, 4:05 AM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 405 AM CDT WED JUL 7 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-080915- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 405 AM CDT WED JUL 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS WILL PRODUCE AREAS OF HEAVY RAIN OF 1 TO LOCALLY OVER 3 INCHES THROUGH TONIGHT. TORRENTIAL RAINFALL RATES OF UP TO 2 INCHES AN HOUR WILL CAUSE MINOR URBAN AND SMALL STREAM FLOODING. IF HEAVY RAIN OF 2 INCHES OR MORE OCCURS ON SATURATED GROUND FROM PREVIOUS RAINS OVER THE PAST 2 DAYS...THERE IS THE RISK OF FLASH FLOODING. ANY STORMS WILL STAY BELOW SEVERE LEVELS. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL MOVE THROUGH THE OUTLOOK AREA ON THURSDAY WITH SHOWERS AND THUNDERSTORMS LIKELY AHEAD OF THE FRONT. LOCALLY HEAVY RAIN IS LIKELY IN STRONGER STORMS...WHICH MAY POSE A RISK FOR FLASH FLOODING WHERE THE GROUND IS ALREADY SATURATED FROM RECENT HEAVY RAINS. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT ASSOCIATED WITH ANOTHER COLD FRONT. HEAVY RAIN AND SEVERE WEATHER IS POSSIBLE BUT IT IS TOO EARLY TO DETERMINE THE EXACT RISKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER REPORTS OF HEAVY RAIN OF MORE THAN ONE INCH AND ANY FLOODING WOULD BE APPRECIATED. NICHOLS/HAASE
In the hours before
Special weather statement, Jul 7, 3:17 AM CDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 AM CDT WED JUL 7 2010
IAZ063-064-067-076>078-087>089-098-099-ILZ015-024-025-034-MOZ009-010-
070945-
LEE IA-VAN BUREN IA-DES MOINES IA-JEFFERSON IA-HENRY IA-IOWA IA-
JOHNSON IA-MUSCATINE IA-WASHINGTON IA-KEOKUK IA-LOUISA IA-ROCK
ISLAND IL-HANCOCK IL-HENDERSON IL-MERCER IL-CLARK MO-SCOTLAND MO-314
AM CDT WED JUL 7 2010
...HEAVY RAINS POSSIBLE THROUGH 430 AM...
AN AREA OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE
ACROSS MUCH OF THE AREA THROUGH 5 AM. RAINFALL RATES OF UP TO 2
INCHES AN HOUR MAY RESULT IN 1 TO 2 INCHES OF RAIN. SINCE SOME
LOCATIONS AREA ALREADY WET FROM RAINS THE LAST 2 DAYS...THE HEAVY
RAINS COULD CAUSE SOME MINOR FLOODING AS DITCHES OVER FLOW AND WATER
POOLS IN LOW LYING AND POORLY DRAINED AREAS. THE HEAVY RAINS MAY
ALSO CAUSE CONSIDERABLE PONDING ON ROADS AND WILL ALSO REDUCE
VISIBILITIES TO NEAR ZERO.
THE SHOWERS ARE EXPECTED TO MOVE NORTHEAST BY 430 AM.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.
&&
LAT...LON 4020 9146 4021 9151 4025 9151 4025 9195
4031 9197 4031 9235 4060 9235 4061 9220
4116 9219 4117 9242 4152 9238 4145 9088
4019 9098Local storm report, Jul 7, 7:00 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 AM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 AM HEAVY RAIN 2 S ARBELA 40.43N 92.02W
07/07/2010 M2.10 INCH SCOTLAND MO TRAINED SPOTTER
&&
BILLNLocal storm report, Jul 7, 7:09 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
709 AM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HEAVY RAIN AUGUSTA 40.23N 90.95W
07/07/2010 M2.31 INCH HANCOCK IL CO-OP OBSERVER
24 HOUR TOTAL.
&&Local storm report, Jul 7, 7:21 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 AM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN MOLINE QUAD-CITY AIRPOR 41.45N 90.50W
07/07/2010 M1.51 INCH ROCK ISLAND IL ASOS
24 HOUR TOTAL.
&&Special weather statement, Jul 7, 7:23 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
723 AM CDT WED JUL 7 2010
IAZ040-041-051-052-071345-
DELAWARE IA-BUCHANAN IA-BENTON IA-LINN IA-
723 AM CDT WED JUL 7 2010
...HEAVY RAINS POSSIBLE THROUGH 845 AM...
AN AREA OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE
ACROSS MUCH OF THE AREA THROUGH 845 AM. RAINFALL RATES OF UP TO 2
INCHES AN HOUR MAY RESULT IN 1 TO 2 INCHES OF RAIN. SINCE SOME
LOCATIONS AREA ALREADY WET FROM RAINS THE LAST 2 DAYS...THE HEAVY
RAINS COULD CAUSE SOME MINOR FLOODING AS DITCHES OVER FLOW AND WATER
POOLS IN LOW LYING AND POORLY DRAINED AREAS. THE HEAVY RAINS MAY
ALSO CAUSE CONSIDERABLE PONDING ON ROADS AND WILL ALSO REDUCE
VISIBILITIES TO NEAR ZERO.
THE SHOWERS ARE EXPECTED TO MOVE NORTHEAST BY 845 AM.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.
&&
LAT...LON 4263 9156 4199 9193 4197 9231 4217 9231
4230 9224 4230 9207 4246 9207 4247 9209
4251 9210 4260 9209 4263 9207
NICHOLSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:15 PM CDT | Special Weather Statement | DVN | Benton | 60 min |
| Jul 7, 3:17 AM CDT | Special Weather Statement | DVN | Des Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 2 more | 88 min |
| Jul 7, 7:23 AM CDT | Special Weather Statement | DVN | Benton, Buchanan | 82 min |
| Jul 7, 10:51 AM CDT | River Flood Warning | DVN | Jones, Linn | 6 days |
| Jul 7, 12:52 PM CDT | Flash Flood Watch | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 14 hr |
| Jul 7, 1:46 PM CDT | Areal Flood Warning | DVN | Buchanan | 6 hr |
| Jul 7, 3:26 PM CDT | River Flood Warning | DVN | Buchanan, Linn | 42 hr |
| Jul 7, 2:57 PM CDT | Special Weather Statement | DVN | Whiteside | 63 min |
| Jul 7, 6:57 PM CDT | Special Weather Statement | DVN | Henderson, McDonough, Warren | 48 min |
| Jul 7, 5:14 PM CDT | Flash Flood Warning | DVN | Clark, Scotland | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.